The Patient Takes Multiple Medications Including Allopurinol
A 60-year-old person who is undergoing dialysis presents with a new onset rash involving the whole body. It is non-blanching, pruritic, and painful. They finished a course of augmentin three days ago. What do you think is the cause?
Emergency medicine physician: “The culprit in this case is allopurinol> thrombocytopenia, petechiae + pruritus + toxic epidermal necrolysis, toxic pustuloderma”
Family medicine physician: “Presumably he’s been taking allopurinol for a long time — why would the pustuloderma suddenly appear now?”
Emergency medicine physician: “Side effects can happen with any medication at any time even if they have been taking it without any problems for 20 years.”
Want more clinical cases?
Join Figure 1 for free and start securely collaborating with other verified healthcare professionals on more than 100,000 real-world medical cases just like this one.